Indian Journal of PsychiatryIndian Journal of Psychiatry
Home | About us | Current Issue | Archives | Ahead of Print | Submission | Instructions | Subscribe | Advertise | Contact | Login 
    Users online: 300 Small font sizeDefault font sizeIncrease font size Print this article Email this article Bookmark this page
 


 

 
     
    Advanced search
 

 
 
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Email Alert *
    Add to My List *
* Registration required (free)  


   Case Report
   Discussion
    References

 Article Access Statistics
    Viewed868    
    Printed2    
    Emailed0    
    PDF Downloaded54    
    Comments [Add]    

Recommend this journal

 


 
 Table of Contents    
LETTERS TO EDITOR  
Year : 2021  |  Volume : 63  |  Issue : 4  |  Page : 401-403
Mania associated with overdose of nevirapine in an adolescent: A case report


1 Department of Psychiatry, Post Graduate Institute of Medical Education and Research, Chandigarh, India
2 Department of Paediatrics, Post Graduate Institute of Medical Education and Research, Chandigarh, India

Click here for correspondence address and email

Date of Submission01-Apr-2020
Date of Decision24-Jul-2020
Date of Acceptance16-Sep-2020
Date of Web Publication07-Aug-2021
 

How to cite this article:
Raju V V, Banday AZ, Vignesh P, Grover S. Mania associated with overdose of nevirapine in an adolescent: A case report. Indian J Psychiatry 2021;63:401-3

How to cite this URL:
Raju V V, Banday AZ, Vignesh P, Grover S. Mania associated with overdose of nevirapine in an adolescent: A case report. Indian J Psychiatry [serial online] 2021 [cited 2021 Sep 25];63:401-3. Available from: https://www.indianjpsychiatry.org/text.asp?2021/63/4/401/323389




Sir,

Nevirapine is a nonnucleoside reverse transcriptase inhibitor used for the management of human immunodeficiency virus type 1 infection and AIDS. It is often used along with nucleoside analogs. Besides other side effects (hepatotoxicity, gastrointestinal symptoms, and dermatological reaction), neuropsychiatric side effects have been rarely reported with the use of nevirapine. A case series, which included three patients' data, reported association of nevirapine with persecutory delusion, visual hallucination, command hallucinations, depressive cognitions, and impulsive self-harm behavior.[1] In another case series, the authors reported vivid dreams in four patients receiving nevirapine.[2] All the cases in these two reports had no past history of mental illness and were middle aged (32–49 years). None of the previous publications reported neuropsychiatric manifestations with the use of nevirapine in children and adolescents. Here, we present nevirapine-associated mania in a 13-year-old boy after taking the medication in higher than the prescribed dose.


   Case Report Top


A 13-year-old boy, with normal developmental history, presented to the psychiatric services with recent-onset manic symptoms. Exploration of history revealed that he was diagnosed to be seropositive at the age of 2 years, when both of his parents were found to be seropositive. At 6 years of age, he was started on a fixed-dose combination of zidovudine 150 mg/day, lamivudine 75 mg/day, and nevirapine 125 mg/day. The patient was followed up regularly, and at 12 years of age, he developed zidovudine-induced anemia, after which his medications were changed to abacavir 600 mg/day, lamivudine 300 mg/day, and nevirapine 400 mg/day. He received these medications daily for the next 9 months without any side effects. However, about 3 weeks before the presentation to the psychiatric outpatient services, following a misunderstanding about dosing, the mother started giving him nevirapine 1 g/day instead of his usual dose of 400 mg/day. On the 2nd day, the patient developed vomiting. From the 3rd day, he started having behavioral symptoms in the form of irritability, anger outburst, argumentativeness, decreased need for sleep, increased self-esteem, boastfulness, and familiarity, increased religiosity, demandingness, increased appetite, and over-activity. There was no history of any confusion, altered level of consciousness, disturbances in the cognitive functions, fever, seizures, focal neurological deficits, skin lesions, and substance use accompanying these symptoms. These symptoms continued unabated for the next week, during which mother continued to give him nevirapine 1 g/day. These symptoms lead to a significant dysfunction in the form of interpersonal issues with the family members and neighbors and poor functioning. On the 10th day, because of the symptoms, he was seen by the treating team and the dose of nevirapine was reduced to the usual dose of 400 mg/day. A review of history revealed no change in the doses of other medications, nor was there an addition or discontinuation of the ongoing medications. With a reduction in the dose, his symptoms gradually started to decrease but did not subside completely, leading to a psychiatry referral on the 20th day of an increase in the dose of nevirapine. On examination, he was cheerful, increased psychomotor activity, and improved self-esteem and boastfulness. He did not have any past history of mental illness and any family history of mental illness. Temperamentally, he was described to be an easy child. His CD4 count close to the time of presentation was 600 per cubic millimeter.

He was started on tablet clonazepam 0.75 mg/day, with which symptoms resolved entirely over the next 10 days, with the continuation of tablet nevirapine 400 mg/day and all the previous medications in the same dosage. Later clonazepam was stopped, and he maintained well with the continuation of therapeutic doses of nevirapine.


   Discussion Top


There are limited data on psychiatric manifestations associated with nevirapine. In the initial report, out of the three cases reported, one of the cases involved the use of nevirapine in overdose. This case developed cognitive impairment and clouding of consciousness after taking nevirapine in overdose. After admission, nevirapine was continued because of the unclear history. However, later nevirapine was stopped, but the patient continued to exhibit psychiatric manifestations in the form of fearfulness and possible persecutory ideas/delusions against the nursing staff. This ultimately led to discontinuation of nevirapine, and within 3 weeks, the patient became asymptomatic. The other two cases in this report developed psychiatric manifestations with the therapeutic doses of nevirapine.[1] In another report, the authors reported vivid dreams with the use of nevirapine in four patients.[2] In the third report, the authors reported the development of mania and cognitive impairment after introducing clarithromycin for a respiratory infection in a patient receiving nevirapine. The symptoms resolved after the withdrawal of the macrolide. The authors suggested that since nevirapine and clarithromycin are metabolized by the same hepatic cytochrome P450 isoenzyme, a pharmacokinetic interaction was possibly responsible for the psychiatric manifestations.[3]

In the index case, the manic symptoms were attributed to nevirapine. There was a temporal association of onset of manifestations of manic symptoms and an increase in the dose of nevirapine, and there was no other temporal factor, which could have led to the development of symptoms. The symptoms started resolving with a reduction in the dose of nevirapine to the usual dose without any antipsychotic or mood stabilizer, although patient required the short term use of clonazepam. Further, the symptom severity was not affected by the continuation of other medications. Based on this case description, it can be said that nevirapine in overdose is associated with the development of manic symptoms. Patients should be appropriately psychoeducated about the same, concerning the intake of proper doses of medications.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
   References Top

1.
Wise ME, Mistry K, Reid S. Neuropsychiatric complications of nevirapine treatment. BMJ 2002;324:879.  Back to cited text no. 1
    
2.
Morlese JF, Qazi NA, Gazzard BG, Nelson MR. Nevirapine-induced neuropsychiatric complications, a class effect of non-nucleoside reverse transcriptase inhibitors? AIDS 2002;16:1840-1.  Back to cited text no. 2
    
3.
Prime K, French P. Neuropsychiatric reaction induced by clarithromycin in a patient on highly active antiretroviral therapy (HAART). Sex Transm Infect 2001;77:297-8.  Back to cited text no. 3
    

Top
Correspondence Address:
Sandeep Grover
Department of Paediatrics, Post Graduate Institute of Medical Education and Research, Chandigarh
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0019-5545.323389

Rights and Permissions




 

Top